Thunderstorm Wind, Boyd
- When
- July 9, 5:08 PM CST
- Where
- Boyd County, 0.69 mi S of Butte
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.910, -98.850
A trained weather spotter estimated 60 mph wind gusts in Butte.
A cluster of supercells moved from South Dakota into far north central Nebraska during the late afternoon and evening of July 9. Severe wind gusts were reported in Boyd and Holt counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A cluster of supercells moved from South Dakota into far north central Nebraska during the late afternoon and evening of July 9. Severe wind gusts were reported in Boyd and Holt counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 9, 2:10 PM CST, 2 hours 58 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 310 PM CDT Sun Jul 9 2017 .SYNOPSIS... Issued at 309 PM CDT Sun Jul 9 2017 H5 analysis from this morning had a high located over southern Utah with a ridge extending north into the Yukon and north slope of Alaska. A closed low was located off the southern coast of Alaska. East of the ridge, a closed low was located over northern portions of Hudson Bay with a trough extending south into the Mid- Atlantic states and Carolinas. Across the central and southern plains, very weak mid level flow was noted with northerly winds of 10 to 15 KTS extending from Nebraska and eastern Colorado, south to Texas. At the surface, low pressure was located over central North Dakota with a stationary front extending east and west of this feature, while a surface trough extended south into central Nebraska. Across western and north central Nebraska, winds west of the trough took on more of a westerly component, while winds along and east of the trough were nearly calm to light southerly. Under mostly clear skies this afternoon, 3 PM CDT readings ranged from 97 at Broken Bow to 108 at Valentine. && .SHORT TERM...(This evening through Monday) Issued at 309 PM CDT Sun Jul 9 2017 onight through Monday: In the short range, the threat for isolated thunderstorms tonight, followed by highs on Monday are the main forecast challenges. For tonight. Inherited forecast had a mention of isolated thunderstorms in the northern portion of the forecast area this evening. Based on some upstream cu formation in South Dakota and the presence of some meager (1000 J/KG CAPE) across northern Nebraska, couldn't totally rule out an isolated thunderstorm in the north through mid evening. Shear remains very weak into the evening hours, so no severe storms are expected and they are expected to quickly dissipate beyond mid evening. For Monday, the forecast challenge shifts to temperatures and where a frontal boundary decides to stall out tomorrow afternoon. Looking at this mornings runs, the NAM12 is most aggressive with the front pushing it as far south as Imperial Monday afternoon. The GFS is further north, forcing the front to near I80 while the WARW is a compromise. No surprise, the MAV and MET guidance for LBF tomorrow are spread apart 5 degrees with 94 with the MAV and 89 for the MET. Based on the guidance trends, I did go ahead and lower temps slightly from the inherited forecast, however, they were kept in the higher end of guidance, especially in the south where the forecast frontal position is uncertain. .LONG TERM...(Monday night through Sunday) Issued at 309 PM CDT Sun Jul 9 2017 .Mid range (Monday night through Wednesday): On Monday night, a decent shortwave will push east across Wyoming emerging onto the Nebraska Panhandle early Monday evening. The models initiate convection over the western panhandle around 00z Tuesday, lifting it east overnight across central and northern Nebraska. With a frontal boundary expected to be oriented east and west across the forecast area and a nice low level jet, convection should sustain itself overnight as it tracks east. For now, pops in the 30 to 40 percent range will due as scattered coverage is expected. After Monday night, the temperature forecast will be tricky once again for Tuesday into Wednesday. If convection Monday night can force the frontal boundary south into Kansas, the ongoing forecast of mid to upper 90s for Tuesday will need to be modified downward. Looking at the NAM12 and GFS solns, there remains some disagreement as to where the front will be on Tuesday. If the NAM were to verify with the front off to the south, the current forecast of mid to upper 90s will need to be cooled off 5 to 10 degrees. This solution is in stark contrast to the GFS which holds onto another very warm day across the forecast area. Riding across the west will be suppressed further midweek as a more active northern stream sets up. this will lead to cooler readings across the forecast area, albeit, upper 80s and lower 90s are expected which is still slightly above normal. Wednesday night through Sunday: Low pressure will intensify across the Gulf of Alaska late in the week, allowing high pressure to intensify across the western CONUS with a high amplitude ridge developing into next weekend. After highs in the lower 90s Thursday and Friday, readings will climb back into the mid to upper 90s for Saturday and Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1142 AM CDT Sun Jul 9 2017 Latest satellite imagery shows predominantly clear skies across western and north central NEB. Latest surface map shows VFR conditions and light southwest/west winds between 5-15 MPH, strongest in northwest NEB. Main concern this TAF package is slight chances for thunderstorms across the Sandhills and northern NEB. Coverage is anticipated to be isolated and given low confidence no mention in the KVTN TAF at this time. Winds lessen this evening and overnight, between 3-7 kts. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...ET
Hazardous Weather Outlook National Weather Service North Platte NE 340 PM CDT Sun Jul 9 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-102045- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 340 PM CDT Sun Jul 9 2017 /240 PM MDT Sun Jul 9 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Isolated thunderstorms are possible this evening across portions of the area. The main weather hazard will be the potential for a lightning induced grass fire. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A weak cold front will settle south and become nearly stationary along or just south of Interstate 80 Monday afternoon. There is some potential for stronger, organized thunderstorm activity along and north of the front across most of the area Monday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be needed through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte Taylor
Special Weather Statement
National Weather Service North Platte NE
528 PM CDT SUN JUL 9 2017
NEZ007-092330-
Boyd NE-
528 PM CDT SUN JUL 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BOYD COUNTY UNTIL 630 PM
CDT...
At 527 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Andes to near Burke. Movement was
southeast at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Naper, Gross and Anoka.
This includes the following highways...
Highway 281 between mile markers 217 and 223.
Highway 12 between mile markers 87 and 99.
LAT...LON 4293 9844 4291 9835 4287 9831 4295 9916
4300 9918 4300 9850
TIME...MOT...LOC 2227Z 316DEG 20KT 4313 9860 4318 9923
CDCThe North Platte radar (KLNX), 177 km away, was scanning. The volume nearest the first event began at 23:08 UTC.
3 thunderstorm wind. Local standard time, as filed.
A trained weather spotter estimated 60 mph wind gusts in Butte.
Public reported a large tree branch down, estimating wind gusts to 60 mph near Spencer.
Public estimated 60 mph wind gusts near O'Neill.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705353, 705354, 705355.